Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 16, NWS Des Moines, IA

July 20, 1999Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 20, 1999, 9:22 PM CDT for Bremer County, Butler County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 9:22 PM CDT (02:22 UTC)
Expired
Jul 21, 1999, 1:25 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 210224
FFWDSM
IAC017-023-210625-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREMER COUNTY IN NORTHEASTERN IOWA
  BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 125 AM CDT

* AT 920 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER ALL OF
  BREMER INTO NORTHERN BUTLER COUNTY... MOVING EAST SOUTHEAST
  AROUND 10 MPH..

* A 30 MILE WIDE LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING
  ONE TO TWO INCHES PER HOUR WITH ISOLATED THREE TO FIVE INCH
  AMOUNTS WILL SLIDE EAST SOUTHEAST, OVER ALL OF BUTLER AND BREMER
  COUNTIES THROUGH 11 PM.  FLASH FLOODING CAN BE EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

SEARCY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:25 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 3:25 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE JUL 20 1999

BUSY DAY WITH RISID FLOODING PROBS IN THE NERN ZNS.  STTN SIM TO
PAST FEW DAYS WITH FNTL BNDRY KSUX-KFOD-KDBQ ATTM AND SFC LOW NR
KOFK.  POOL OF 75 TO 82 DEG DPS AND CAPES OF 8000 J/KG SET UP STTN
NICE WITH SIG PWATS IN PLACE.  FEEL CNVCTN SHUD DVLP SHRTLY AND MOV
ALNG FNT IN ADV OF SFC LO.  WL KEEP FFA OUT FOR N CNTRL INTO NERN
IA.  AS FOR PCPN TNGT, CAT OVR THE NE, GUD CHC NW INTO THE SERN AND
CHC S CNTRL AND SW.  COORD WITH KOAX AND KDVN AND OPTED TO GO ALNG
WITH HEAT ADVY OVR W CNTRL, SW, S CNTRL, INTO SE IA FOR WED.  DP'S
IN MID 70S AND MAXES NR 95 YIELD 105-110 THRU MUCH OF AFTN.  AFT 1ST
FCST PD, FEEL IA WL BE PRETTY HIGH AND DRY WITH UPR HI BLDG INTO
AREA.  WL LV EFP DRY AND HOT.  BROKEN REC L-M 70S AND 90S.
DSM 31---   ALO 72---

.DSM...FFA TNGT IAZ004>007-015>017-024>028-037>039-050
       NPW HEAT WED IAZ044>046-057>060-0h70>074-081>086-092>097

MS JUL 99

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:34 AM CDTFlash Flood WarningDMXWorth3 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.